Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Lake Charles, LA

June 25, 2020Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 25, 2020, 1:42 PM CDT for Jefferson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 1:42 PM CDT (18:42 UTC)
Expired
Jun 25, 2020, 5:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 82 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2788 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

438 
WGUS54 KLCH 251842
FFWLCH
TXC245-252200-
/O.NEW.KLCH.FF.W.0008.200625T1842Z-200625T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
142 PM CDT Thu Jun 25 2020

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...

* Until 500 PM CDT.

* At 142 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Nederland and Central Gardens.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3009 9411 3008 9412 3007 9413 3006 9412
      3003 9408 3000 9407 2999 9405 2998 9404
      2997 9402 2997 9401 2998 9400 2999 9400
      3002 9401 3002 9402 3003 9404 3005 9405
      3007 9409 3009 9410

FLASH FLOOD...RADAR INDICATED

$$

Landreneau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 12:09 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 25, 12:09 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1209 PM CDT Thu Jun 25 2020

.DISCUSSION...
18Z TAFS.

&&

.AVIATION...
Radar showing SHRA/TSRA filling the scope across SE TX and most of
the coastal waters, about to head inland across S LA within the
next hour. Can expect intermittent SHRA/TSRA for the afternoon
hours as noted with the tempo groups already in place at all site.
Did increase the winds for this issuance, as gradient winds have
picked up across the region. Have already seen gusts over 30-35
kts with the passage of the storms, and expect more of the same
this afternoon. Activity expected to diminish by this evening, and
not expecting nearly as much coverage for Friday.

DML

&&

.PREV DISCUSSION... /issued 642 AM CDT Thu Jun 25 2020/

DISCUSSION...
25/12Z TAF Issuance.

AVIATION...
Patchy fog/LIFR cigs are noted at AEX early this morning, with
conditions expected to improve over the next few hours. Otherwise,
weakness aloft and abundant moisture persist over the region,
with another day of unsettled weather expected (and already
ongoing at BPT/LCH). Still a generally low confidence fcst, as
discrepancies remain among individual guidance members regarding
timing/coverage/placement of convection through the day. Needless
to say, expect sctd to nmrs SHRA/TSRA to affect the area today,
resulting in periodic reductions in vsby/cigs. Followed previous
TAF thinking for the most part, with best coverage of convection
expected from this morning through this aftn, before diminishing
by late aftn/early evening. Outside of convection, VFR conditions
should prevail, with southerly winds 8-12 KT.

24

PREV DISCUSSION... /issued 440 AM CDT Thu Jun 25 2020/

SYNOPSIS...
Deep moisture and an upper level weakness will keep high rain
chances in the forecast today. Due to the very high moisture
content and potential for high rainfall rates with the stronger
convection, the Weather Prediction Center has a Marginal Risk for
excessive rainfall leading to flash flooding outlined for the
forecast area. This is a Level 1 out of 4 for risk potential for
flash flooding.

Some drier air from a Saharan Air Layer (SAL) looks to intrude
some into the forecast area on Friday that should help reduce
rain chances.

Another surge of decent moisture is noted over the weekend to
bring about chances for mainly diurnal scattered showers and
storms before a sub-tropical ridge builds in early next week to
bring mainly typical summertime conditions.

Rua

DISCUSSION...
The 25/00Z upper air sounding from KLCH showed a very moist and
tropical like air mass over the forecast area with Precipitable
Water (PWAT) values around 2.10 inches which is over the 90th
percentile of the SPC daily climo value of 2.02 inches. Latest
LAPS data and GOES profiles continue to show high anomalous
moisture over the forecast area with PWAT values between 2.0 and
2.1 inches, which is between 110 and 120 percent of norm with mean
atmospheric relative humidity values between 75 and 85 percent.

With that said, radar has been fairly quiet so far tonight, with a
majority of the activity west of the forecast area, and near a
mesoconvective vortex (MCV) feature just west of Houston.

During the day, the deep moisture will remain over the forecast
area with PWAT values remaining above 2 inches. The MCV feature
will move eastward before beginning to lose its identity later
this morning. This will lessen the focus for convection with this
feature. However, daytime heating should allow convective
temperatures to easily be reached, and therefore, a good coverage
of showers and thunderstorms should take place.

Mean wind flow should allow for cells to move, and along with a
weakening focus mechanism, this will help lessen the overall flood
hazard. Still, convection will produce high rainfall rates, along
with corfidi vectors favoring some potential backbuilding.
Therefore, any backbuilding or cell mergers will produce the
potential for some quick high rainfall amounts, that could produce
street flooding if they fall over urban areas. Therefore, a
Marginal Risk or Level 1 out of 4 risk potential seems reasonable
for isolated heavy rainfall events. Areawide rainfall amounts will
average 0.5 to 1.5 inches, with those isolated higher amounts.

Forecast for Friday is interesting. Saharan Air Layer (SAL) was
noted quite well on visible satellite last evening moving into
central Gulf of Mexico from the southeast Gulf and northwest
Caribbean. GOES also shows this nicely with PWAT values dropping
to 1.5 to 1.7 inches in that region.

With an upper level ridge trying to build up this way, it looks
like it will push some of the SAL into the forecast area. The
ECMWF and NAM pick up on this with PWAT values dropping to normal
mean values around 1.5 to 1.7 inches on Friday with a nice warm
dry layer in the mid levels, while the GFS not so much. At this
point will go ahead and show a reduction in pops on Friday to
isolated or low end chance without totally taking them out like
the ECMWF or NAM does.

Also, for those interested on the impact of the SAL on air quality,
agencies that forecast the air quality index (AQI), for the
forecast area, Texas CEQ and Louisiana DEQ, show AQI values in the
Moderate or yellow range on Friday. This is Level 2 out of 6,
with Level 1 being good and Level 6 being hazardous. Usually when
it gets to level 3 or orange level, that is when it could be
unhealthy for sensitive groups.

The upper level weakness over southeast Texas finally gets pushed
across the region over the weekend, with moisture values surging
again close to over the 75th percentile range with PWAT between
1.8 and 1.9 inches. Therefore, slightly above climo pops look to
be in store for mainly diurnally driven scattered showers and
thunderstorms.

By early next week, the sub-tropical ridge aloft builds in with
the surface "Bermuda" high building in. This should bring in
typical summertime conditions, with just enough low level moisture
for a chance of isolated to widely scattered diurnally driven
showers or storms.

Rua

MARINE...
Surface high pressure located east of Florida will build westward
across the northern Gulf of Mexico and into the coastal waters
allowing onshore flow to persist. Meanwhile, a weak low pressure
system just inland of the southeast Texas coast will help keep the
onshore flow slightly elevated today.

The low pressure system will weaken and dissipate by Friday.
Meanwhile, the high pressure system will continue to ridge across
the northern Gulf of Mexico and into the coastal waters.
Therefore, a light to modest onshore flow is expected to persist
through the weekend into early next week.

Deep moisture and an upper level disturbance is expected to keep
high rain chances in the forecast today. Winds and seas, will be
locally higher near the storms, along with occasional cloud to
water lightning. Heavy rainfall may also greatly reduce
visibilities at times. Scattered showers and thunderstorms are
expected to continue through the weekend into early next week as
decent moisture continues over the region.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  87  70  88 /  30  30  10  50
LCH  75  86  75  86 /  30  30  20  40
LFT  75  87  75  87 /  20  30  20  40
BPT  76  86  75  87 /  30  30  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...08
Hazardous weather outlook, Jun 25, 4:46 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
446 AM CDT Thu Jun 25 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-261115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
446 AM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Numerous showers and a few thunderstorms will be possible today into
the evening hours. Some of the storms could produce heavy rainfall
and there is a Marginal Risk for excessive rainfall that could lead
to flash flooding. This is a risk level 1 out of 4 for flash
flooding. Otherwise, the main hazards from thunderstorms will be
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will continue each day through Wednesday.
The main hazards from thunderstorms will be cloud to ground
lightning, gusty winds, and locally torrential downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-261115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
446 AM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Numerous showers and a few thunderstorms will be possible today into
tonight. The main hazards from thunderstorms will be locally higher
winds and seas, occasional cloud to water lightning, and locally
heavy rainfall that will greatly reduce visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chances for showers and thunderstorms will continue each day through
Wednesday. The main hazards from thunderstorms will be locally
higher winds and seas, along with occasional cloud to water
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 8:24 AM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
824 AM CDT Thu Jun 25 2020

LAZ041>045-052>054-073-074-TXZ215-216-251430-
West Cameron LA-Calcasieu LA-Acadia LA-Iberia LA-Jefferson Davis LA-
Lafayette LA-Vermilion LA-Upper St. Martin LA-St. Mary LA-
East Cameron LA-Orange TX-Jefferson TX-
824 AM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...IBERIA...CAMERON...
NORTHWESTERN ST. MARY...JEFFERSON DAVIS...ACADIA...CALCASIEU...
VERMILION AND NORTHWESTERN ST. MARTIN PARISHES...JEFFERSON AND ORANGE
COUNTIES UNTIL 930 AM CDT...

At 824 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of High Island to near Hayes
to near Abbeville to 14 miles southwest of Cypremort Point. Movement
was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette, Beaumont, Lake Charles, Port Arthur, New Iberia, Sulphur,
Orange, Nederland, Groves, Crowley, Port Neches, Abbeville, Vidor,
Catahoula, Eunice, Jennings, Scott, Breaux Bridge, Rayne and Bridge
City.

LAT...LON 2980 9333 2969 9384 2979 9390 3000 9379
      2968 9397 2956 9435 3011 9445 3024 9371
      3039 9376 3049 9349 3048 9225 3030 9214
      3040 9168 3050 9175 3050 9170 2985 9141
      2967 9163 2975 9160 2972 9185 2949 9185
TIME...MOT...LOC 1324Z 216DEG 28KT 2961 9428 3009 9288 3002 9213 2954
9193

Landreneau
Special weather statement, Jun 25, 8:51 AM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
851 AM CDT Thu Jun 25 2020

TXZ180-201-259-251515-
Hardin TX-Northern Jasper TX-Tyler TX-
851 AM CDT Thu Jun 25 2020

At 851 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Rockland to near Batson.
Movement was northeast at 10 mph.

Locations impacted include...
Woodville, Kountze, Colmesneil, Chester, Saratoga, Ebenezer,
Rockland, Wildwood, Warren, Town Bluff, Thicket, Browndell, Votaw,
Honey Island, Batson, Spurger, Village Mills, Ivanhoe, Sam Rayburn
Dam and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3049 9454 3101 9466 3106 9456 3103 9447
      3115 9392 3011 9447 3011 9460 3049 9473
TIME...MOT...LOC 1351Z 230DEG 7KT 3107 9431 3030 9464

Landreneau
Special weather statement, Jun 25, 12:25 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1225 PM CDT Thu Jun 25 2020

LAZ041>045-052>055-073-074-TXZ201-215-216-261-262-251900-
West Cameron LA-Lower St. Martin LA-Lafayette LA-Calcasieu LA-
Acadia LA-Iberia LA-Jefferson Davis LA-Vermilion LA-
Upper St. Martin LA-St. Mary LA-East Cameron LA-Jefferson TX-
Hardin TX-Southern Newton TX-Orange TX-Southern Jasper TX-
1225 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...CAMERON...ST. MARY...
ACADIA...CALCASIEU...VERMILION...IBERIA...JEFFERSON DAVIS AND ST.
MARTIN PARISHES...HARDIN...SOUTHEASTERN JASPER...JEFFERSON...
SOUTHWESTERN NEWTON AND ORANGE COUNTIES UNTIL 200 PM CDT...

At 1225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of High Island to near Creole
to near Intracoastal City to 49 miles southeast of Freshwater City to
91 miles south of Burns Point. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette, Beaumont, Lake Charles, Port Arthur, New Iberia, Sulphur,
Orange, Nederland, Groves, Crowley, Port Neches, Morgan City,
Abbeville, Lumberton, Vidor, Catahoula, Eunice, Jennings, Scott and
Breaux Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2935 9136 2964 9157 2951 9190 2941 9185
      2966 9223 2980 9390 3000 9379 2968 9397
      2958 9435 3011 9445 3049 9473 3048 9225
      3030 9214 3040 9168 3050 9175 3050 9170
      3010 9147 3004 9122 2963 9108 2933 9137
TIME...MOT...LOC 1725Z 204DEG 36KT 2962 9450 2976 9308 2972 9221 2893
9192 2826 9178

Landreneau
Local storm report, Jun 25, 1:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
103 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     MARINE TSTM WIND 3 SW CAMERON            29.77N 93.34W
06/25/2020  M48 MPH          CAMERON            LA   C-MAN STATION

            41.4 KNOTS AT CAPL1 - CAMERON

&&

ATINGLER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:24 AM CDTSpecial Weather StatementLCHJefferson, Orange66 min
Jun 25, 8:51 AM CDTSpecial Weather StatementLCHHardin, Tyler84 min
Jun 25, 12:25 PM CDTSpecial Weather StatementLCHHardin, Jefferson, Orange95 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.